Talk:Pseudomembranous enterocolitis

From Citizendium
Jump to: navigation, search
This article is developing and not approved.
Main Article
Discussion
Related Articles  [?]
Bibliography  [?]
External Links  [?]
Citable Version  [?]
 
To learn how to update the categories for this article, see here. To update categories, edit the metadata template.
 Definition Enterocolitis with the formation and passage of pseudomembranous material in the stools, caused by a necrolytic exotoxin made by Clostridium difficile. [d] [e]
Checklist and Archives
 Workgroup category Health Sciences [Please add or review categories]
 Subgroup categories:  Gastroenterology and Infectious Disease
 Talk Archive none  English language variant Not specified

Any sense of veterinary methods?

My cat is undergoing palliative chemotherapy with carboplatin. The tertiary care facility dispensed metronidazole, to use at the first sign of diarrhea. Is therapy this aggressive indicated in humans, even informally, or perhaps in pediatrics? Howard C. Berkowitz 03:28, 20 April 2010 (UTC)

Flagyl (metronidazole) is used to treat C. Difficile. The new IDSA guidelines for C. Difficile are not out yet. The poster presentation at the national IDSA 2006 Chicago conference will likely be the backbone for the new guidelines... and they will likely be Flagyl for mild C. Diff, Vanco for moderate and severe C. Diff. In humans, we usually do not empirically treat diarrhea unless the patient is already on antibiotics (which can kill normal flora which keeps C. Diff bacteria "in check" in those who are carriers) AND (a big and) we suspect C. Diff. Ideally, we would have a stool toxin positive before we treat (and we do with most patients as it doesn't take too long to come back), but in some complex patients we will start Vanco PO, if we suspect C. Diff as a possibility. I've not heard it for diarrhea related to chemo though... doesn't sound like the full story from the 1 liner case you presented - either bad medicine or incomplete thought process on why to use flagyl for diarrhea after chemo. Tom Kelly 03:41, 20 April 2010 (UTC)
I was puzzled myself, as I'm not necessarily getting a full picture--but my ID background is human, not feline. I understand the human treatment for C. diff, but don't know if it's the same in cats. At first, the oncologists didn't want to believe some of the swelling (it's a squamous cell carcinoma of the cheek and jaw) was anything other than inflammatory edema or response to the original bleomycin. The local vet and I questioned his CBC as more indicative of infection (WBC 36.4 with a left shift); she started him on a cephalosporin. Subsequently, the tertiary care people found cocci and bacilli as well as tumor cells in the aspirate.
When I got the bag of veterinary prescriptions home, I found metronidazole and wasn't expecting it -- I thought it was an error and the pharmacy didn't give me meloxicam. On calling back, the oncologist said he meant to give me metronidazole and metoclopramide for GI distress PRN. Next, the oncologist called back to start a fluoroquinolone, and, when I pressed him, he said there were both bacilli and cocci (didn't say strep or staph or diplo) in the aspirate. At this point, I want a culture and sensitivity on the aspirate, and hopefully give a second dose of the carboplatin even if there's increased swelling -- unclear if infection or tumor. I am not at all convinced the antibiotics are appropriate to the infection he clearly has. While still on bleo, he had one very rough weekend with obvious infection that responded to the cephalosporin but didn't clear.
He is back to being affectionate and hungry, so I hope we get on track. No side effects to any chemo so far, but they D/C'd the bleomycin after one dose, since there was tumor extension. Howard C. Berkowitz 04:23, 20 April 2010 (UTC)